Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 6, 2002, 6:58 PM EDT for Nottoway County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 6:58 PM EDT (22:58 UTC)
- Expired
- Jun 6, 2002, 7:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Nottoway County, VA
The radar
The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 7:15 PM EDT | Thunderstorm Wind | Blackstone, VA | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 062258 SVRAKQ VAC135-062330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 658 PM EDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 730 PM EDT * AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BURKEVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REACH JENNINGS ORDINARY AROUND 700 PM FERGUSONVILLE AROUND 710 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. SEEK A STURDY SHELTER IMMEDIATELY $$ DAVIS && LAT...LON 3720 7832 3708 7817 3723 7795 3730 7819
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:15 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 6, 3:15 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 315 PM EDT THU JUN 6 2002 WL NEED TO KEEP THIS SHORT AS SVR TSTMS ALREADY MOVG THRU PIEDMONT COUNTIES. STRONG S/W MOVG THRU KY WL SPARK WIDESPREAD CNVTN...WITH SCTD SVR STORMS...ACRS MOST CWA THRU EARLY EVE. WATCH ALREADY IN PLACE FOR VA/MD COUNTIES. PCPN ENDS EARLY FRI AS SFC BNDRY SLIPS S INTO NC. UPR RDG/SFC HIGH PRES IN CONTROL THRU THE WEEKEND AND INTO EARLY NEXT WEEK BRINGING DRY CONDS AND NR SEASONAL TEMPS. FCSTID =20 SBY 61 68 55 74 / 70 10 0 0 OXB 60 67 55 70 / 70 20 10 10 ECG 70 75 62 75 / 60 30 10 10 ORF 70 75 62 75 / 60 30 10 10 PHF 64 72 58 73 / 70 20 0 0 AKQ 64 75 56 79 / 70 20 0 0 RIC 61 72 54 77 / 70 10 0 0 FVX 60 72 54 77 / 70 10 0 0 .AKQ... MD...SEVERE THUNDERSTORM WATCH UNTIL 8 PM. NC...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM. CULLEN
In the hours before
Special weather statement, Jun 6, 4:00 PM EDT, 2 hours 58 minutes before
MDZ021>025-VAZ048-049-060>100-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 400 PM EDT THU JUN 6 2002 ...SEVERE THUNDERSTORM WATCHES IN EFFECT UNTIL 8 PM... SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR CENTRAL AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE...UNTIL 8 PM THIS EVENING. LATE THIS AFTERNOON...A LINE OF THUNDERSTORMS WAS MOVING THROUGH THE EASTERN VIRGINIA PIEDMONT...FROM NEAR FREDERICKSBURG TO SOUTH HILL. THESE STORMS HAVE HAD A HISTORY OF PRODUCING STRONG WINDS...AND GOLFBALL SIZE HAIL. THE STORMS WILL MOVE ACROSS THE EASTERN PORTION OF VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE BETWEEN 5 AND 8 PM. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ CULLEN
Local storm report, Jun 6, 4:07 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
407 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM PALMYRA VA 1.75 INCH HAIL
06/06/02 FLUVANNA TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0330 PM AMELIA VA 1.75 INCH HAIL
06/06/02 AMELIA REPORTED BY TV
WEATHERCASTER
0300 PM CUCKOO VA WIND DAMAGE
06/06/02 LOUISA TREES DOWN THROUGHOUT THE
COUNTY. REPORTED BY LAW
ENFORCEMENT.
JEFLocal storm report, Jun 6, 5:03 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
503 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM PALMYRA VA 1.75 INCH HAIL
06/06/02 FLUVANNA TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0330 PM AMELIA VA 1.75 INCH HAIL
06/06/02 AMELIA REPORTED BY TV
WEATHERCASTER
0300 PM CUCKOO VA WIND DAMAGE
06/06/02 LOUISA TREES DOWN THROUGHOUT THE
COUNTY. REPORTED BY LAW
ENFORCEMENT.
0250 PM 5 S LOUISA VA 1.75 INCH HAIL
06/06/02 LOUISA NUMEROUS TREES DOWN
REPORTED BY EMA
0400 PM LUNENBURG VA WIND DAMAGE
06/06/02 LUNENBURG NUMEROUS TREES DOWN
THROUGOUT COUNTY REPORTED
BY LAW ENFORCEMENT
JEF/CYLocal storm report, Jun 6, 6:24 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
624 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM TOANO VA WIND DAMAGE
06/06/02 JAMES CITY TREES DOWN. REPORTED BY LAW
ENFORCEMENT
0556 PM SALUDA VA WIND DAMAGE
06/06/02 MIDDLESEX TREES DOWN ALONG ROUTE
618. REPORTED BY LAW
ENFORCEMENT
0530 PM KING AND QUEEN COURTHOUSE VA WIND DAMAGE.
06/06/02 KING AND QUEEN NUMEROUS TREES DOWN ON
ROUTE 631, AND POWER OUTAGESREPORTED BY
OUTAGES. REPORTED BY
LAW ENFORCEMENT
CYSpecial weather statement, Jun 6, 6:45 PM EDT, 13 minutes before
MDZ022-024-025-VAZ099-100-062315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 645 PM EDT THU JUN 6 2002 ...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN SHORE... AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF WHALEYVILLE TO SILVER BEACH...MOVING EAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR CRADDOCKVILLE AND WHALEYVILLE AT 645 PM BISHOP AND NEW CHURCH AT 650 PM BISHOPVILLE AND PARKSLEY AT 655 PM STOCKTON AND NEWARK AT 700 PM WACHAPREAGUE AND OCEAN PINES AT 705 PM WALLOPS ISLAND AND GREEN ACRES AT 710 PM WIND GUSTS TO 50 MPH...SMALL HAIL...AND RAINFALL RATES OF AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN && LAT...LON 3854 7533 3743 7609 3731 7565 3842 7488
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:19 PM EDT | Severe Thunderstorm Warning | AKQ | Louisa | 46 min |
| Jun 6, 3:19 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 41 min |
| Jun 6, 3:43 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg | 32 min |
| Jun 6, 4:53 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico | 32 min |
| Jun 6, 4:54 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Prince George, City of Petersburg | 41 min |
| Jun 6, 5:18 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, New Kent | 42 min |
| Jun 6, 5:37 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, King and Queen, Middlesex, York, City of Williamsburg | 43 min |
| Jun 6, 5:55 PM EDT | Special Marine Warning | AKQ | 50 min | |
| Jun 6, 5:55 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Mathews, Northumberland | 30 min |
| Jun 6, 6:50 PM EDT | Special Marine Warning | AKQ | 40 min | |
| Jun 6, 7:07 PM EDT | Special Marine Warning | AKQ | 23 min | |
| Jun 6, 7:11 PM EDT | Special Marine Warning | AKQ | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.